MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, LVAS IMPLANT KIT, US, EP; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE II®, LVAS IMPLANT KIT, US, EP; VENTRICULAR (ASSIST) BYPASS
Model Number 103695
Medical Device Problem Codes Mechanical Problem (1384); Decreased Pump Speed (1500); Pumping Stopped (1503)
Health Effect - Clinical Code Dyspnea (1816)
Date of Event 01/25/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Section d4: the primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
It was reported that the patient experienced multiple pump offs and low voltage alarms.Log files were sent for review, and the data showed speed reduction and pump stopped events on (b)(6) 2025.These issues only appear to be occurring while the ventricular assist device (vad) was connected to power module power.This type of behavior has been linked to potential issues with the percutaneous lead.The patient experienced shortness of breath from the pump stops that was treated with bilevel positive airway pressure (bipap).The patient is being monitored in house, and abbott engineers will do a driveline repair.The patient has a short to shield.On 04feb2025 a driveline evaluation / repair was performed about 2 inches from the exit site.Post repair, patient was tethered on grounded patient cable without issue.The removed percutaneous lead was returned for analysis.
 
Additional Manufacturer Narrative
Section b2: outcomes attributed to adverse corrected.Section d9: a portion of the percutaneous lead returned for evaluation.Section g2: report source corrected.Manufacturer¿s investigation conclusion: incidental findings: damage to the driveline outer jacket was observed approximately ~3, 5, 13, and 15-19" from the controller connector.Evaluation of the patient¿s replaced portion of the driveline from heartmate ii left ventricular assist system (lvas), serial number (b)(6), confirmed wire damage which could have contributed to the low speed and pump stop events observed within the submitted log file.A distal end driveline replacement was performed on (b)(6) 2025.Approximately 21¿ of the external portion of the driveline was returned for evaluation.The pins of the controller connector appeared unremarkable.The driveline was tested for electrical continuity in the condition that it was received, and all wires were found to be electrically intact.Following careful removal of all layers, microscopic examination of the underlying wires revealed multiple breaches in the insulation of the orange wire approximately 1" from the controller connector.One of the breaches in this location appeared consistent with an area of shorting.Additional breaches in the insulation of the brown, yellow, and green wires were also observed approximately 1" from the controller connector; however, no obvious evidence of shorting was observed in these locations.The remaining wires, as well as the remaining portions of the damaged wires, were submerged in a saline bath solution for high potential (hi-pot) testing to further verify the integrity of each wire's insulation.This test did not reveal any additional areas of current leakage.Although a specific cause could not conclusively be determined, the observed wire breaches appeared to be the result of repetitive flexing of the driveline in an area approximately 1¿ from the controller connector.If any of the exposed conductors made contact with the metal braided shield while operating on the power module, a short-to-shield would have resulted, contributing to the low speed and pump stop events observed within the submitted log file.Additionally, if any of the exposed conductors from wires of different motor phases made contact with each other, or simultaneous contact with the metal braided shield, a phase-to-phase short would have resulted, which could have also contributed to the pump behavior observed within the submitted log file.The relevant sections of the device history records for (b)(6) and the driveline, serial number (b)(6) were reviewed and showed no deviations from manufacturing or quality assurance specifications.The current revision of the instructions for use (ifu) can be found on the eifu page of the abbott website.The heartmate ii left ventricular assist system (lvas) instructions for use (ifu), rev.C, is currently available.Section 6, ¿patient care and management¿, discusses wear and tear to the driveline, contains information on ¿caring for the driveline¿, and provides possible indications of driveline damage as well as how to respond to such events.Section 5, "surgical procedures", cautions the user that sharp bends, twists, or kinks in the driveline may make it more susceptible to wear and fatigue over time.Section 8, ¿equipment storage and care¿, also contains information on ¿care of the driveline,¿ and provides possible indications of driveline damage.Section 7, ¿alarms and troubleshooting¿, addresses all system controller alarms (including pump off and low speed alarms) and how to respond to such events.The heartmate ii lvas patient handbook, rev.C, is also currently available.The patient handbook contains a section on ¿caring for the driveline¿; however, all heartmate ii left ventricular assist device (lvad) drivelines have the potential for wire/shield breakdown to occur dependent upon length of use and patient handling.Additionally, the patient handbook outlines proper driveline maintenance.If driveline damage is suspected, the user is instructed to call their hospital contact immediately.The handbook also addresses all system controller alarms (including pump off and low speed alarms) and how to respond to such events.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was additionally reported that the system controller was exchanged as part of equipment repair.

Brand Name
THORATEC® HEARTMATE II®, LVAS IMPLANT KIT, US, EP
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key21366787
Report Number2916596-2025-00756
Device Sequence Number8452317
Product Code DSQ
UDI-Device Identifier00813024010616
UDI-Public(01)00813024010616(17)131231
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/31/2013
Device Model Number103695
Device Catalogue Number103695
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/28/2025
Supplement Date Received by Manufacturer03/06/2025
Initial Report FDA Received Date02/12/2025
Supplement Report FDA Received Date03/14/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/28/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age72 YR
Patient SexMale
Patient Weight133 KG